What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 7:32 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 18, 7:32 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
832 PM EDT Sun Jun 18 2017
.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region, continuing our chances for scattered showers
and thunderstorms through tonight. A weak cold front will
approach the area from the northwest by Monday with a better
chance for strong thunderstorms and heavy rainfall. Behind the
front, a bit drier weather is expected through the middle of
next week, along with a warming trend to above normal
temperatures.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 645 PM EDT Sunday...
Latest radar trends indicate only isolated showers and showers
and thunderstorms this evening, focused across the mountains.
Regardless, instability continues to diminish as daytime heating
is coming to an end, and believe we will see remaining showers
and storms fade after sunset. Given low coverage of rainfall,
have lowered rain chances with the early evening forecast
update.
Expect a relatively quiet night before things ramp up again as
the front draws near tomorrow morning. Guidance varies a bit
with timing but expect showers/storms to slowly spread across
the region from the west and spill east of the Blue Ridge by the
afternoon. Heavy rain is definitely a concern as precipitable
water values approach 2.0 inches, but rather than issue a
blanket flash flood watch for the entire region, believe it
better to hold off and wait to see if later model runs zero in
on a particular area of concern.
While the best dynamics with the front will be pulling off to
the northeast as the front moves through, there looks to be
ample shear with the boundary coupled with pooling instability
to maintain some vigorous updrafts and a severe threat. Expect
storm clusters in the west to possibly form a broken line as the
front moves east of the Ridge and reaches the best instability
tomorrow afternoon, also bearing in mind that extent and
magnitude of any convection upstream can influence how the
situation unfolds tomorrow.
Warm and muggy conditions will continue tonight and tomorrow
before some cooler and slightly drier air moves in on Tuesday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 325 PM EDT Sunday...
Monday night into Tuesday, the cold front will progress through the
area and stall just to our southeast. Coincident to the passage of
the front, anticipate heavy rain producing showers and storms across
the eastern sections of the area during the evening. Lingering
isolated to scattered showers are anticipated behind the front
across central and western sections through the evening.
By daybreak Tuesday, the last of the showers will still be across
the far southeastern sections. As Tuesday progresses, look for a
redevelopment of isolated to scattered showers across the far
southern and southeastern parts of the area given the close
proximity of the front, with late afternoon isolated thunderstorms
near and south of the VA/NC state line. Western and northern parts
of the region will experience mostly sunny skies.
Tuesday night the stalled front is expected to buckle a bit eastward
and northward. This progression will allow for isolated showers to
work their way at little farther north into parts of Southside
Virginia.
Temperatures during this part of the forecast will average around or
slightly cooler than normal for this time of year.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 325 PM EDT Sunday...
What is interesting is there is less uncertainty in the details of
the forecast Wednesday night through roughly Friday, as compared to
better certainty next weekend.
The fly in the ointment is the progression of what likely will be
remnants of a tropical system. Model guidance offers a huge variety
of solutions, some of which offer a relatively dry solution for our
area, others offer solutions with a more wet scenario. For now,
until there greater clarity, will opt to follow the output of the
superblend of models which averages the solutions into a ramping up
of precipitation chances Wednesday night into Friday. Even without
the potential for tropical remnants, this trend makes sense as
moisture pools and instability increases in advance of what will be
an approaching cold front for the weekend.
That is why the weekend has higher clarity than the days immediately
prior. Models are in decent agreement of bringing a cold front
through the area Saturday into Sunday.
Temperatures during this portion of the forecast will average a few
degrees above normal through Saturday, but then be a few degrees
below normal on Sunday.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 815 PM EDT Sunday...
Radar indicates only isolated showers and thunderstorms passing
across the mountains this evening, with instability gradually
waning with the loss of daytime heating. Cannot rule out a stray
shower/storm at LWB/BLF before 19/03Z, but unlikely enough that
will not mention in the TAFs.
With a cold front approaching, believe scattered clouds will
linger across the central Appalachians through the night, which
will limit the development of fog and widespread stratus
compared to previous nights. Have made mention of sub-VFR
ceilings toward dawn in some of the TAFs, but believe these low
ceilings will only be spotty as well as in and out.
Latest rapid update models indicate only widely scattered
showers developing after sunrise through about 19/14Z, with rain
chances significantly increasing thereafter from west to east as
the cold front makes its approach. Storms tomorrow, particularly
east of the Blue Ridge, have the potential to become severe
with gusty winds, hail, and locally heavy downpours which will
limit visibilities to less than one quarter mile at times.
Extended Aviation Discussion...
Appears will see more in the way of widespread VFR conditions
develop by midweek given arrival of post frontal dry air with
only brief periods of fog resulting in brief sub-VFR during the
late night/early morning hours. However given uncertainty in
just how far south the deeper moisture may or may not make it,
the threat for isolated showers could still linger Tuesday
through Thursday at this point.
&&
.HYDROLOGY...
As of 420 AM EDT Sunday...
While there have been localized issues of flooding and flash
flooding over the past 3-4 days, mainly across Southside VA,
the Roanoke area, NC Piedmont, as well as a few other spots,
there are other areas that have had very little rainfall during
the past two weeks. If any hydro watch were issued, a flash
flood watch would probably be more appropriate given the
localized nature of summertime convective thunderstorms and past
localized rainfall. A flood watch would be more appropriate for
widespread rainfall and runoff into area rivers when
evapotransporation is low, which is certainly not the case as we
near the summer solstice. Problems can be handled via localized
flood advisories, warnings, or flash flood warnings in the
worst case scenarios, just as have been done during the past
week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...MBS/NF
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/NF
HYDROLOGY...RAB
Hazardous weather outlook, Jun 18, 3:24 AM EST, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
424 AM EDT Sun Jun 18 2017
VAZ007-WVZ042>044-507-508-190830-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
424 AM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Scattered slow moving strong to isolated severe thunderstorms could
produce localized flooding this afternoon through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional strong to isolated severe thunderstorms will be possible
Monday along a passing cold front. Heavy rainfall may also result in
localized flooding. For Tuesday through Saturday, the probability for
widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-190830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
424 AM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Scattered slow moving strong thunderstorms could produce localized
flooding this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight risk for severe thunderstorms containing damaging
winds as well as large hail ahead of a cold front on Monday. Locally
heavy rainfall could also result in localized flooding. For Tuesday
through Saturday, the probability for widespread hazardous weather
is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 18, 8:24 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT SUN JUN 18 2017
NCZ020-190200-
Yadkin-
924 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
YADKIN COUNTY...
At 923 PM EDT, a strong thunderstorm was located over Brooks
Crossroads, moving northeast at 25 mph.
Torrential rainfall is occurring with this storm, and may cause
localized flooding in poor drainage areas. Do not drive your vehicle
through flooded roadways. Pea size hail is also possible with this
storm.
Locations impacted include...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Nebo.
LAT...LON 3606 8088 3617 8088 3626 8081 3625 8080
3626 8078 3627 8078 3626 8075 3628 8074
3627 8073 3627 8068 3625 8067 3625 8065
3628 8063 3627 8060 3628 8058 3628 8054
3626 8053 3625 8046 3605 8069
TIME...MOT...LOC 0123Z 225DEG 24KT 3610 8080
RSSpecial weather statement, Jun 18, 8:48 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
948 PM EDT SUN JUN 18 2017
NCZ003-004-190230-
Stokes-Surry-
948 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN SURRY AND SOUTHWESTERN STOKES COUNTIES...
At 948 PM EDT, a strong thunderstorm was located over Rockford,
moving northeast at 25 mph.
Torrential rainfall is occurring with this storm, and may cause
localized flooding in poor drainage areas. Do not drive your vehicle
through flooded roadways. Pea size hail is also possible with this
storm.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Pilot Mountain...
and King.
LAT...LON 3626 8047 3626 8053 3629 8054 3627 8060
3629 8063 3628 8063 3626 8065 3627 8073
3628 8074 3627 8075 3628 8080 3656 8052
3655 8050 3633 8026 3626 8041 3626 8045
3624 8045
TIME...MOT...LOC 0148Z 224DEG 21KT 3629 8067
RSSpecial weather statement, Jun 18, 9:37 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1037 PM EDT SUN JUN 18 2017
NCZ004-005-190330-
Stokes-Rockingham-
1037 PM EDT SUN JUN 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
STOKES AND WESTERN ROCKINGHAM COUNTIES...
At 1036 PM EDT, strong thunderstorms were clustered over Meadows,
moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm. Frequent
lightning and very heavy rainfall can be expected with this
thunderstorm.
Locations impacted include...
Eden...
Mayodan...
Madison...
Walnut Cove...
and Stoneville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3626 8040 3654 8023 3654 7973 3626 8000
TIME...MOT...LOC 0236Z 217DEG 34KT 3636 8017
RAB
Special weather statement, Jun 18, 9:57 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1057 PM EDT SUN JUN 18 2017
NCZ005-VAZ032-043-190400-
Rockingham-Henry-Patrick-
1057 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM...HENRY
AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY OF MARTINSVILLE...
At 1057 PM EDT, a strong thunderstorm was located near Horse Pasture,
moving northeast at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm. Expect frequent cloud-to-ground lightning and very heavy
rainfall from this thunderstorm.
Locations impacted include...
Martinsville...
Stoneville...
Spencer...
Bassett...
and Axton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3649 8003 3654 8003 3654 8011 3655 8012
3682 7995 3666 7969 3662 7970 3644 7994
TIME...MOT...LOC 0257Z 217DEG 34KT 3658 7996
RAB